Alert archive / Kentucky / Tornado Warnings in 2002

Tornado Warning 38, NWS Paducah, KY

April 28, 2002McLean County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 28, 2002, 3:18 AM CDT for McLean County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:18 AM CDT (08:18 UTC)
Expired
Apr 28, 2002, 3:55 AM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County McLean County, KY

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:34 AM CDTThunderstorm Wind 60 ESacremento, KYA mobile home was overturned in Sacramento. A tree fell on a house, and a carport was damaged in Island. Power lines and trees were down in Livermore.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 2:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 280818
TORPAH
KYC149-280855-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  MCLEAN COUNTY IN NORTHWEST KENTUCKY

* UNTIL 355 AM CDT

* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF CALHOUN...MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE...
  7 MILES SOUTH OF CALHOUN AT 325 AM CDT
  3 MILES SOUTH OF LIVERMORE AT 335 AM CDT

SEEK SHELTER NOW

MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3754 8737 3744 8735 3738 8730 3743 8710
          3758 8709

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:10 AM CDT, 8 minutes earlier.

Area forecast discussion, Apr 28, 3:10 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT SUN APR 28 2002

RADAR TRENDS THIS MORNING SHOW SEVERE STORMS IN A BROKEN LINE
BISECTING THE REGION AS A VIGOROUS SFC LOW APPROACHED THE GREAT
LAKES. A COLD FRONT WAS POSITIONED ACROSS CENTRAL MO AND CENTRAL IL
AND MOVING RAPIDLY EAST. THE SYSTEM WILL DEPART THE AREA RAPIDLY
THIS MORNING...WITH A LINGERING CHC OF PRECIP IN THE ERN SECTOR.

HIGH PRES WILL BUILD RAPIDLY IN THRU MON. MODELS IN DECENT AGREEMENT
WITH THE NEXT WX MAKER...A GREAT LAKES S/W AND ATTENDANT SFC COLD
FRONT ON MON NITE WHICH WILL AFFECT THE NRN HALF OF THE FCST AREA.
LIS ARE POSITIVE WITH THIS FEATURE...THEREFORE SHOWERS WILL BE
MENTIONED. RIGHT ON THE HEELS OF THAT...ISENTROPIC LIFT DEVELOPS
LATE TUE NIGHT BEFORE A SFC LOW DEVELOPS IN THE SOUTHERN PLAINS WED.
THIS LOW IS PROGGED TO MOVE ACROSS THE FA WED NIGHT/EARLY THU...WITH
THUNDER POSSIBLE ESPECIALLY IN THE SOUTH...SUPPORTED BY NEG LIS.
NEW MRF DEPICTS MORE WAA/ISENTROPIC LIFT IN ADVANCE OF A LARGE NRN
STREAM S/W LATE THU (DAY5) BUT AT BEST THE SOUTHERNMOST TIER OF
COUNTIES MAY BE AFFECTED...WILL LEAVE OUT OF FCST FOR NOW. STRONG
HIGH PRES SHOULD CLEAR THE SKIES DAY6 AND DAY7 FOR THE CENTRAL U.S.

FWC/MAV TEMPS IN FAIR AGREEMENT AND WILL FOLLOW.

.PAH...NONE.

DB

In the hours before

Local storm report, Apr 28, 2:19 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    JOHNSONVILLE              IL   0.75 INCH HAIL
04/28/02   WAYNE                          DIME SIZE HAIL EAST OF
                                          JOHNSONVILLE.

1245 AM    MURPHYSBORO               IL   1.00 INCH HAIL
04/28/02   JACKSON

1252 AM    ROYALTON                  IL   60 MPH WIND GUST
04/28/02   FRANKLIN                       PEA SIZE HAIL ALSO
                                          REPORTED.

1255 AM    CARBONDALE                IL   WIND DAMAGE
04/28/02   JACKSON                        TREES BLOWN DOWN. 1 TREE
                                          ON HOUSE. ROAD BLOCKED ON
                                          TRUAX BLACKTOP. LOCATION
                                          6 MILES N OF CARBONDALE.
                                          TREES DOWN AND 1 BARN
                                          BLOWN OVER 3 MILES N OF
                                          MURPHYSBORO ON ROUTE 127

1208 AM    PIEDMONT                  MO   FUNNEL CLOUD
04/28/02   WAYNE                          1 1/2 TO 2 MILES EAST OF
                                          PIEDMONT AT INTERSECTION
                                          OF ROUTE U AND B.
Local storm report, Apr 28, 2:23 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 AM    DONGOLA                   IL   TORNADO
04/28/02   UNION                          DAMAGE REPORTED BETWEEN
                                          MILL CREEK AND DONGOLA.
                                          NUMEROUS DAMAGE TO
                                          TRAILERS WITH MANY
                                          INJURIES...NUMBER
                                          UNKNOWN.REPORTED BY UNION
                                          COUNTY SHERIFFS OFFICE .
Local storm report, Apr 28, 2:24 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 AM    GALATIA                   IL   1.00 INCH HAIL
04/28/02   SALINE

0111 AM    ALBION                    IL   60 MPH WIND GUST
04/28/02   EDWARDS                        ALSO PEA SIZE HAIL.

0112 AM    BUCKNER                   IL   FUNNEL CLOUD
04/28/02   FRANKLIN                       REPORTED NEAR
                                          BUCKNER...MOVING
                                          NORTHEAST TOWARD WEST
                                          CITY AND BENTON AREA. NO
                                          DAMAGE REPORTED AT THIS
                                          TIME. REPORT FROM
                                          FRANKLIN COUNTY

0134 AM                              IN   WIND DAMAGE
04/28/02   GIBSON                         COUNTY-WIDE. MULTIPLE
                                          TREES DOWN. 1 TREE DOWN
                                          IN VEHICLE. 1 OUT
                                          BUILDING DESTROYED ON
                                          HIGHWAY 41 NEAR TOYOTA
                                          PLANT. REPORTS SPANNED
                                          FROM 134 TO 144 AM.

0232 AM                              IL   70 MPH WIND GUST
04/28/02   MASSAC                         REPORTED BY SPOTTER 1
                                          MILE SOUTH OF JOHNSON
                                          COUNTY LINE IN MASSAC
                                          COUNTY ON INTERSTATE 24.
                                          HIGHWAY CONSTRUCTION
                                          SIGNS BLOWN DOWN.
Local storm report, Apr 28, 2:38 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 AM    GALATIA                   IL   TORNADO
04/28/02   SALINE                         POSSIBLE TORNADO.
                                          ***UPDATE*** 2 BRICK
                                          HOMES WITH ROOFS GONE AND
                                          WALLS COLLAPSED IN
                                          GALATIA. REPORT RELAYED
                                          BY WSIL-TV.
Local storm report, Apr 28, 2:48 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 AM    CYPRESS                   IL   TORNADO
04/28/02   JOHNSON                        TIME APPROXIMATE.
                                          SIGNIFICANT DAMAGE
                                          REPORTED FROM CYPRESS TO
                                          JUST SOUTH OF VIENNA.
                                          (TYPE/EXTENT UNKNOWN).
                                          TREES BLOCKING ROAD TO
                                          LOCATION.
Local storm report, Apr 28, 3:03 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    HERRIN                    IL   60 MPH WIND GUST
04/28/02   WILLIAMSON                     2 MILES SOUTH OF HERRIN.
                                          REPORT FROM OFF DUTY NWS
                                          EMPLOYEE.

0100 AM    HERRIN                    IL   0.75 INCH HAIL
04/28/02   WILLIAMSON                     2 MILES SOUTH OF HERRIN.
                                          REPORT FROM OFF DUTY NWS
                                          EMPLOYEE.

0110 AM    CULP                      IL   WIND DAMAGE
04/28/02   WILLIAMSON                     TREES DOWN. REPORTED BY
                                          TRAINED SPOTTER.

0154 AM    OAKLAND CITY              IN   WIND DAMAGE
04/28/02   GIBSON                         TREES DOWN. 60 MPH WINDS.
                                          REPORTED BY TRAINED
                                          SPOTTER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:14 AM CDTTornado WarningPAHCrittenden46 min
Apr 28, 2:31 AM CDTSevere Thunderstorm WarningPAHLivingston44 min
Apr 28, 2:42 AM CDTTornado WarningPAHWebster33 min
Apr 28, 2:54 AM CDTTornado WarningPAHHopkins36 min

Nearby

Tornado Warnings in Kentucky, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.